Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Billings, MT

June 20, 20166 counties in Montana; Sheridan County, Wyoming

NWS Billings, MT issued this red flag warning at Jun 20, 2016, 9:10 PM MDT for 6 counties in Montana; Sheridan County, Wyoming. It took effect at Jun 21, 2016, 12:00 PM MDT. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2016, 9:10 PM MDT (03:10 UTC)
In effect from
Jun 21, 2016, 12:00 PM MDT
Expired
Jun 22, 2016, 12:00 AM MDT
In force
12 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 192 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:23 PM MDTNON-TSTM WND GST 531 Sse Baker, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS85 KBYZ 210310
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MDT MON JUN 20 2016

MTZ131-133-WYZ274-211515-
/O.NEW.KBYZ.FW.W.0001.160621T1800Z-160622T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
910 PM MDT MON JUN 20 2016

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT...

* IMPACTS: ERRATIC FIRE BEHAVIOR AND ISOLATED NEW FIRE STARTS.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN.
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* TIMING : HOT TEMPERATURES...LOW HUMIDIITIES ARE EXPECTED
  TUESDAY AFTERNOON. A STRONG WIND SHIFT IS THEN EXPECTED WITH A
  COLD FRONT LATE IN THE DAY. A FEW THUNDERSTORMS MAY DEVELOP WITH
  LITTLE RAINFALL.

* WIND: SOUTHERLY WINDS...TURNING ABRUPTLY NORTHWEST 15 TO 30 MPH
  AND GUSTS TO 45 MPH WITH FRONTAL PASSAGE.

* HUMIDITY: 15 TO 20 PERCENT FOR MUCH OF THE AREA. 

* TEMPERATURES: IN THE MID TO UPPER 90S. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO DEVELOP. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND HOT TEMPERATURES WILL CAUSE EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
299 
WWUS85 KBYZ 211103
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
503 AM MDT TUE JUN 21 2016

MTZ131-133-WYZ274-212315-
/O.CON.KBYZ.FW.W.0001.160621T1800Z-160622T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
503 AM MDT TUE JUN 21 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...

* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY
  WINDS...AND A WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC
  FIRE BEHAVIOR WITH NEW FIRE STARTS POSSIBLE.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN.
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* TIMING : HOT TEMPS...LOW RHS AND GUSTY WINDS THIS AFTERNOON. A
  COLD FRONT AND STRONG WIND SHIFT ARRIVE IN THE LATE AFTERNOON
  AND EARLY EVENING.

* WIND: WEST WINDS INCREASING TO 15 TO 30 MPH THIS AFTERNOON...
  TURNING ABRUPTLY NORTHWEST WITH GUSTS TO 45 MPH IN THE LATE
  AFTERNOON AND EVENING.

* HUMIDITY: 9-19 PERCENT.

* TEMPERATURES: 93-100.

* THUNDERSTORMS: A FEW THUNDERSTORMS POSSIBLE FROM 2-8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO DEVELOP. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND HOT TEMPERATURES WILL CAUSE EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
294 
WWUS85 KBYZ 212106
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT TUE JUN 21 2016

MTZ131-133-WYZ274-220600-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-160622T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
306 PM MDT TUE JUN 21 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE
  ERRATIC FIRE BEHAVIOR AND POSSIBLY NEW FIRE STARTS.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN.
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* TIMING : HOT TEMPS...RHS IN SINGLE DIGITS AND LOWER TEENS...AND
  GUSTY WINDS THIS AFTERNOON. A COLD FRONT AND STRONG WIND SHIFT
  ARRIVES IN THE LATE AFTERNOON AND EARLY EVENING.

* WIND: NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY: AS LOW AS 9 PERCENT.

* TEMPERATURES: IN THE MID TO UPPER 90S AHEAD OF COLD FRONT.

* THUNDERSTORMS: A FEW THUNDERSTORMS POSSIBLE FROM 4-8 PM. MOSTLY
  EAST OF MILES CITY AND BROADUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED OR OCCURING. DANGEROUS AND ERRATIC FIRE BEHAVIOR EXPECTED.

&&

$$


HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jun 20, 3:31 PM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 3:31 PM MDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Billings MT
331 PM MDT MON JUN 20 2016

.SHORT TERM...valid for Tue...

Overnight the weather will be quiet across southern Montana and
north central Wyoming. The main concern in the short term is the
weather tomorrow. As a quick moving shortwave moves across the
state Tuesday, a cold front will move across the area. Behind the
front winds will shift to the west and increase. Much of the area
will see winds increase to 20 to 25 mph with gusts 35+ mph. Ahead
of the front, compressional warming is going to push temperatures
up into the mid to upper 90s for much of the area. This is going
to cause the relative humidity values drop by mid afternoon into
the teens. For now am not going to go with a Red Flag Warning, as
after coordinating with land management agencies, fuels are right
on the edge.

The other aspect of the forecast for Tuesday is that the surface
low setting up in eastern Montana will bring easterly winds into
Carter and Fallon counties. This will increase the instability in
the area producing CAPE values in the afternoon of 1500+ J/Kg.
However, this is a short window as the front will move through
pushing the instability in the Dakotas. With deep layer shear of
60+ knots, there is a slight chance for severe thunderstorms
developing in the far eastern zones, but again with the front
ending any instability it is a quick window. Reimer

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...Mon...

Deterministic models were in decent agreement through the period.
Did note that the ECMWF ensembles showed uncertainty at the end
of the week regarding the upper trough.

Extended period starts on Wed. with building heights and a dry
airmass with precipitable waters less than a half inch. The ridge
will gradually move E of the area and give way to SW flow aloft on
Thursday. Airmass will be capped on Thu. which will keep the
forecast dry. Rising temperatures aloft will allow temperatures to
reach the 90s on Thursday.

A pacific trough will approach the area Thu. night and the upper
low will move across N MT through Saturday. Jet divergence will
move through the region through Fri. night. The moisture will
remain NW of the area through Fri. morning. A cold front will
cross the area Thu. night through Fri. morning. Moisture will
increase over the area behind the front, mainly over NW parts of
the area. The moisture will be across the northern tier on
Saturday. Thus had PoPs in these corresponding areas Fri.
afternoon through Sat. evening. GFS showed strong shear,
especially Fri. afternoon and night. There was not much CAPE
forecast, but lapse rates will be steep. So late Fri. will need
to be watched for possible strong storms. Sat. will be cooler due
to the system.

Heights rebuild on Sun. through Mon., but energy will continue to
move through the flow. Thus kept low pops in the forecast for this
time frame. Expect a slow warmup Sun. through Monday. Arthur
&&

.AVIATION...

Expect VFR conditions through the period. However, a few
thunderstorms will develop over SE MT after 21Z on Tue. with
MVFR/IFR conditions or lower. The thunderstorm area includes KMLS
and KBHK. Some storms may become strong with gusty winds and hail.
Surface winds will increase across the area beginning late Tue.
morning with gusts to 50 mph possible. Arthur
&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 057/096 053/085 055/093 058/084 051/077 052/081 055/086
    00/N    00/U    11/U    12/T    22/W    12/T    22/T
LVM 050/089 044/084 048/089 050/079 047/073 046/081 047/084
    01/N    00/U    11/U    13/T    22/T    22/T    22/T
HDN 056/097 052/085 055/095 056/087 050/078 050/082 054/087
    00/N    10/U    00/U    01/U    22/W    12/T    22/T
MLS 060/096 057/083 056/091 061/086 055/076 054/080 055/085
    02/T    10/U    00/U    02/T    22/T    21/N    12/T
4BQ 059/097 055/085 056/094 061/093 052/077 052/082 054/087
    02/T    10/U    00/U    01/U    21/N    12/T    22/T
BHK 056/092 055/080 051/086 059/088 052/075 051/078 051/081
    02/T    30/N    00/N    01/U    33/T    22/W    12/T
SHR 056/096 050/084 052/093 054/089 048/076 048/080 050/086
    01/U    10/U    00/U    01/U    21/B    11/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 20, 3:43 PM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT MON JUN 20 2016

MTZ028>042-056>058-063>068-WYZ098-099-211145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
343 PM MDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CARTER AND
FALLON COUNTIES LATE TUESDAY. THE MAIN HAZARDS WILL BE LARGE HAIL
AND STRONG WINDS. ALSO THE COMBINATION OF GUSTY WINDS AND HOT AND
DRY CONDITIONS WILL INCREASE THE FIRE WEATHER CONCERNS OVER THE
ENTIRE REGION.

Nearby

Red Flag Warnings in Montana, 2016Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.